Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 161, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 3, 2016, 9:54 PM CDT for 4 counties in North Dakota. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2016, 9:54 PM CDT (02:54 UTC)
- Expired
- Aug 3, 2016, 10:14 PM CDT
- In force
- 20 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 57 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 10:02 PM CDT | TSTM WND DMG | 1 Nw Mcville, ND | A FEW LARGE 4 TO 6 INCH DIAMETER BRANCHES BROKEN DOWN. PEA TO PENNY SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 3:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2565 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
180
WUUS53 KFGF 040254
SVRFGF
NDC035-039-063-091-040345-
/O.NEW.KFGF.SV.W.0161.160804T0254Z-160804T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
954 PM CDT WED AUG 3 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GRAND FORKS COUNTY IN NORTHEASTERN NORTH DAKOTA...
SOUTHEASTERN NELSON COUNTY IN NORTHEASTERN NORTH DAKOTA...
NORTHEASTERN GRIGGS COUNTY IN SOUTHEASTERN NORTH DAKOTA...
NORTHERN STEELE COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 1045 PM CDT
* AT 954 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MCVILLE...OR
41 MILES SOUTHEAST OF DEVILS LAKE...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ANETA AROUND 1005 PM CDT.
LOGAN CENTER AROUND 1020 PM CDT.
KEMPTON AROUND 1030 PM CDT.
LARIMORE AND NORTHWOOD AROUND 1035 PM CDT.
ARVILLA AROUND 1040 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
AND SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4785 9828 4801 9749 4762 9749 4766 9829
TIME...MOT...LOC 0254Z 258DEG 34KT 4777 9814
HAIL...1.00IN
WIND...60MPH
$$
KNUTSVIG1 follow-up statement
889
WWUS53 KFGF 040314
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1014 PM CDT WED AUG 3 2016
NDC035-039-063-091-040322-
/O.CAN.KFGF.SV.W.0161.000000T0000Z-160804T0345Z/
GRAND FORKS ND-NELSON ND-GRIGGS ND-STEELE ND-
1014 PM CDT WED AUG 3 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRAND FORKS...
SOUTHEASTERN NELSON...NORTHEASTERN GRIGGS AND NORTHERN STEELE
COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHEASTERN
AND SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4785 9828 4801 9749 4762 9749 4766 9829
TIME...MOT...LOC 0311Z 258DEG 34KT 4781 9788
$$
KNUTSVIGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:11 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 3, 9:11 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 911 PM CDT WED AUG 3 2016 .UPDATE... Issued at 911 PM CDT Wed Aug 3 2016 West winds are pushing into the far northwest FA now, with much drier air behind them. However, the current line of storms is feeding on the 4000J/kg of MLCAPE oriented north to south right into the line of storms. This is on the fringe of some stronger 850mb winds as well. Latest high resolution model guidance brings the storms into Grand Forks around 10 pm and Fargo after 11 pm. May not reach into the Bemidji area until after midnight. However severe potential is another question. Storms have been up and down, and are currently on a downward trend right now. Severe thunderstorm watch goes until 11 pm. && .SHORT TERM...(This evening through Thursday) Issued at 307 PM CDT Wed Aug 3 2016 A low pressure system currently digging into northwest ND will slide eastward along the CanAm border through the late afternoon and evening hours. Deep layer moisture advection and surface heating ahead of this system has /by 3pm/ developed a broad area of quite unstable air with surface and mixed layer CAPE exceeding 4000 j/kg and minimal CIN across central eastern ND. RUC13 and HRRR versions are all indicating high degree of low level /0-2 km VGP/ spin potential and instability which would support rapid sub-cloud ascent and increased tornadic potential. Shear profiles shud support strong overall updraft and the ability of supercell development and maintenance. Storms should clear from eastern ND by midnight and decrease in intensity over northwest MN during the late overnight hours. Somewhat cooler and drier westerly flow will develop on Thursday.. with scattered showers are possible along the CanAm border Thursday afternoon... mainly in backwash instability. .LONG TERM...(Thursday night through Wednesday) Issued at 307 PM CDT Wed Aug 3 2016 The period will begin quiet as surface low pressure moves away from the area and towards Hudson Bay. Upper ridging will build into the Plains states as slightly cooler and drier Canadian air works its way southward. Temperatures to end the work week and start the weekend look to top out slightly below normal with values mainly in the mid to upper 70s and gradually into the lower 80s. The upper ridge begins breaking down late Sunday as an upper low strengthens across the Pacific northwest. Models disagree a bit on the timing and strength of this feature with the GFS much stronger and more pronounced than the ECMWF. Regardless, several waves are progged to move through the southwest flow ahead of this system allowing precipitation chances to return by late Sunday/early Monday. At this time, not able to confidently pick out the timing of the strongest waves so generally went with slight chance/chance PoPs through Wednesday. Temperatures for the second half of the period will be just a tad warmer with highs in the upper 70s across the north and low to mid 80s in the south. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 636 PM CDT Wed Aug 3 2016 Tried to indicate the best time frame for tstms at each of the TAF sites. These should clear KDVL first, but may take well into the evening to clear the other sites. There has not been much for tstm activity yet, but models are indicating more coverage through the evening. West winds look quite gusty on Thursday. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Godon SHORT TERM...Gust LONG TERM...Lee AVIATION...Godon
Hazardous weather outlook, Aug 3, 8:57 AM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 857 AM CDT WED AUG 3 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-041400- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 857 AM CDT WED AUG 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS AN ENHANCED RISK FOR SEVERE WEATHER IN EASTERN ND LATE THIS AFTERNOON AND EVENING. SIGNIFICANT HAIL...GREATER THAN 2 INCHES POSSIBLE...AND SOME TORNADIC ACTIVITY IS POSSIBLE LATE IN THE AFTERNOON ACROSS CENTRAL AND EASTERN ND. STORMS WILL PRESENT MORE OF A WIND THREAT AS THE ACTIVITY MERGES INTO A LINEAR SYSTEM AND MOVES INTO THE RED RIVER VALLEY AND NW MN THIS EVENING AND INTO THE OVERNIGHT HOURS. THEREFORE...THIS AREA IS UNDER A SLIGHT RISK FOR SEVERE STORMS FOR MAINLY STRONG WINDS AND ISOLATED LARGE HAIL. HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE WITH ANY STORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL RETURN FOR MONDAY AND TUESDAY AFTER A QUIET WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK/LEE
In the hours before
Local storm report, Aug 3, 8:47 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
847 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TORNADO 2 ENE DEVILS LAKE 48.12N 98.83W
08/03/2016 RAMSEY ND TRAINED SPOTTER
TWIN TORNADO VORTICES VIEWED...AND FILMED JUST NORTH TO
NORTHEAST OF DEVILS LAKE. MULTIPLE REPORTS RECEIVED FROM
CHASERS AND SPOTTERS. TORNADOES LASTED FOR 2 TO THREE
MINUTES.
&&
GGUSTLocal storm report, Aug 3, 8:57 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
857 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FUNNEL CLOUD 2 SSE SHEYENNE 47.80N 99.10W
08/03/2016 EDDY ND STORM CHASER
PERSISTENT WALL CLOUD WITH FUNNEL CLOUD VIEWED AND
PHOTOGRAPHED. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 3, 9:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
923 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 PM TORNADO 10 WSW HAMAR 47.79N 98.77W
08/03/2016 EDDY ND TRAINED SPOTTER
TORNADO TRACKING INTO FAR SOUTHWEST EDDY TOWNSHIP...
ABOUT 6 SSW OF WARWICK.
&&
GGUSTLocal storm report, Aug 3, 9:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
928 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 7 WNW FOREST RIVER 48.26N 97.61W
08/03/2016 M57.00 MPH WALSH ND MESONET
PEAK WIND MEASURED AT THE NDAWN STATION.
&&
GGUSTSpecial weather statement, Aug 3, 9:32 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 932 PM CDT WED AUG 3 2016 MNZ001-007-008-013-NDZ016-027-040330- WEST POLK MN-WEST MARSHALL MN-EAST MARSHALL MN-PENNINGTON MN- EASTERN WALSH COUNTY ND-GRAND FORKS ND- 932 PM CDT WED AUG 3 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK...WESTERN MARSHALL...NORTHWESTERN PENNINGTON...SOUTHEASTERN WALSH AND NORTHEASTERN GRAND FORKS COUNTIES UNTIL 1030 PM CDT... AT 932 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RADIUM TO NEAR MEKINOCK. MOVEMENT WAS SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. STRONG THUNDERSTORMS WILL BE NEAR... RADIUM AND OLD MILL STATE PARK AROUND 935 PM CDT. VIKING AROUND 955 PM CDT. GRAND FORKS AND CARPENTERS CORNER AROUND 1000 PM CDT. EAST GRAND FORKS AND MERRIFIELD AROUND 1005 PM CDT. ROSEWOOD AROUND 1010 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GRAND FORKS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN MINNESOTA...AND NORTHEASTERN NORTH DAKOTA. LAT...LON 4812 9617 4783 9717 4814 9757 4853 9664 TIME...MOT...LOC 0232Z 307DEG 20KT 4828 9661 4798 9731 KNUTSVIG
Local storm report, Aug 3, 9:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
937 PM CDT WED AUG 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST 1 E LANGDON 48.76N 98.35W
08/03/2016 M58 MPH CAVALIER ND MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:04 PM CDT | Flash Flood Warning | FGF | Towner | 3 hr |
| Aug 3, 7:15 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Ramsey, Walsh | 60 min |
| Aug 3, 7:29 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner, Walsh | 46 min |
| Aug 3, 7:38 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 52 min |
| Aug 3, 7:55 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 65 min |
| Aug 3, 8:14 PM CDT | Severe Thunderstorm Warning | FGF | Ramsey | 61 min |
| Aug 3, 8:19 PM CDT | Tornado Warning | FGF | Ramsey | 41 min |
| Aug 3, 8:24 PM CDT | Tornado Warning | FGF | Benson, Eddy | 51 min |
| Aug 3, 9:13 PM CDT | Tornado Warning | FGF | Eddy, Nelson | 47 min |
| Aug 3, 10:12 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 48 min |
| Aug 3, 10:22 PM CDT | Special Weather Statement | FGF | Grand Forks | 53 min |
| Aug 3, 10:29 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 61 min |
| Aug 3, 11:01 PM CDT | Flash Flood Warning | FGF | Grand Forks | 2 hr |
| Aug 3, 11:16 PM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| Aug 3, 11:52 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 38 min |
| Aug 4, 12:20 AM CDT | Severe Thunderstorm Warning | FGF | Cass | 40 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.